Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 280, NWS Austin/San Antonio, TX

October 10, 2006Hays County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 10, 2006, 9:17 AM CDT for Hays County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2006, 9:17 AM CDT (14:17 UTC)
Expired
Oct 10, 2006, 10:15 AM CDT
In force
58 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Hays County, TX

The radar

The Austin/San Antonio radar (KEWX), 42 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 10, 6:43 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2006-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2480 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2006-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2480 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 101419
SVREWX
TXC209-101515-
/O.NEW.KEWX.SV.W.0280.061010T1417Z-061010T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
917 AM CDT TUE OCT 10 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  HAYS

* UNTIL 1015 AM CDT

* AT 912 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS   
  LOCATED 5 MILES WEST OF HENLY...OR ABOUT 7 MILES NORTHEAST OF   
  BLANCO...AND MOVING EAST AT 40 MPH.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE 
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE 
OR NO ADVANCE WARNING.

LAT...LON 3029 9820 3004 9830 2984 9803 2981 9801
      3002 9773 3024 9802

$$
1 follow-up statement
000 
WWUS54 KEWX 101443
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
939 AM CDT TUE OCT 10 2006

TXC209-101515-
/O.CON.KEWX.SV.W.0280.000000T0000Z-061010T1515Z/
HAYS TX-
939 AM CDT TUE OCT 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR HAYS COUNTY...

AT 935 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF  
RODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND PENNY SIZED HAIL. 
THIS STORM WAS LOCATED NEAR DRIFTWOOD...OR ABOUT 7 MILES NORTH OF 
WIMBERLEY...MOVING EAST TO NORTHEAST AT 35 MPH.

STRONG WINDS AND HAIL WILL APPROACH THE CITIES OF BUDA AND KYLE BY 
955 AM. 

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200 PM CDT TUESDAY 
AFTERNOON FOR SOUTH CENTRAL TEXAS. REMEMBER...SEVERE THUNDERSTORMS 
CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED 
WARNING.

LAT...LON 3029 9820 3004 9830 2984 9803 2981 9801
      3002 9773 3024 9802

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 8:34 AM CDT, 43 minutes earlier.

Area forecast discussion, Oct 10, 8:34 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
834 AM CDT TUE OCT 10 2006

.UPDATE...
UPDATED FORECAST TO INCREASE 1ST PERIOD QPF. IMPRESSIVE 2.19
INCHES OF PWAT THIS MORNING AT KCRP AND 1.79 AT KDRT. HEAVY RAIN
LOOKS TO BE THE PRIMARY THREAT THIS MORNING...WITH DAMAGING WINDS
COMING IN A CLOSE SECOND.

NEW SUITE OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 735 AM CDT TUE OCT 10 2006)

AVIATION...TIL 21Z MVFR CIGS WITH SCT TO NUMEROUS SHOWERS AND
THUNDERSTORMS LCLY LOWERING VSBYS AOB 3 MI. SOME STORMS COULD BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES TIL
EARLY AFTERNOON. AFTER 21Z VFR CONDITIONS WITH ACTIVITY BECOMING
LESS NUMEROUS AND AFT 01Z VFR. SLY FLOW 10 TO 15 KT EXCEPT STRONG
AND GUSTY IN AND NEAR THUNDERSTORMS.

PREV DISCUSSION... (ISSUED 731 AM CDT TUE OCT 10 2006)

AVIATION...TIL 21Z MVFR CIGS WITH SCT TO NUMEROUS SHOWERS AND
THUNDERSTORMS LCLY LOWERING VSBYS AOB 3 MI. AFTER 21Z VFR
CONDITIONS WITH ACTIVITY BECOMING LESS NUMEROUS AND AFT 01Z
VFR. SLY FLOW 10 TO 15 KT EXCEPT STRONG AND GUSTY IN AND NEAR
THUNDERSTORMS.

PREV DISCUSSION... (ISSUED 355 AM CDT TUE OCT 10 2006)

DISCUSSION...
BUSY MORNING ON TAP FOR THE HILL COUNTRY. A TORNADO WATCH IS IN
EFFECT UNTIL 10 AM FOR THE HILL COUNTRY AND THE AUSTIN AREA.
STRONG SHORTWAVE OVER EASTERN NEW MEXICO AND WEST TEXAS WAS
DRIVING A CONVECTIVE COMPLEX EASTWARD ACROSS THE TRANS PECOS
REGION AND THE CONCHO VALLEY. THESE STORMS WILL MOVE ACROSS THE
HILL COUNTRY THIS MORNING. THE BEST CHANCE FOR TORNADIC DEVELOPMENT
WILL BE ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY. THIS FRONTAL
BOUNDARY WAS STILL LOCATED JUST NORTH OF THE HILL COUNTRY.
SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE CWFA TODAY AS
THE SHORTWAVE EJECTS NORTHEAST. CONVECTION WILL END FROM WEST TO
EAST TONIGHT AS THE SHORTWAVE RACES NORTHEASTWARD. WEDNESDAY WILL
BE VERY WARM AS WINDS IN THE BOUNDARY LAYER SHIFT AROUND TO THE
WEST ALLOWING DOWNSLOPING FROM THE MEXICAN PLATEAU.

THE COLD FRONT ASSOCIATED WITH THE POLAR VORTEX SWINGING ACROSS
THE GREAT LAKES REGION WILL REACH THE HILL COUNTRY THURSDAY AFTERNOON.
MODEL SOLUTIONS INDICATE ENOUGH MOISTURE WILL HAVE RETURNED TO THE
REGION ALLOWING FOR ANOTHER ROUND OF THUNDERSTORMS. THIS WILL BE
THE STRONGEST COLD FRONT OF THE FALL SEASON. TEMPERATURES FRIDAY
AFTERNOON WILL ONLY BE IN THE 60S DUE TO CAA AT THE SFC AND
OVERRUNNING CLOUDINESS.

RAIN CHANCES WILL CONTINUE THROUGH THE WEEKEND AS ANOTHER UPPER
LOW PRESSURE SYSTEM MOVES EASTWARD ACROSS THE DESERT SOUTHWEST
TOWARDS TEXAS. SUNSHINE AND DRIER WEATHER RETURN ON TUESDAY AS
THE LATEST UPPER LOW PRESSURE SYSTEM AND ASSOCIATED TROF AXIS
MOVES EAST OF TEXAS.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/18/JB
Hazardous weather outlook, Oct 10, 5:07 AM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
507 AM CDT TUE OCT 10 2006

TXZ171>173-183>194-202>209-217>225-228-111015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
507 AM CDT TUE OCT 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF THE EDWARDS
PLATEAU...HILL COUNTRY AND NORTHERN PORTIONS OF SOUTH CENTRAL
TEXAS UNTIL 10 AM. UPPER DISTURBANCES MOVING EAST WILL COMBINE
WITH AN UNSTABLE GULF AIRMASS TO PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. A FEW OF THESE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND HAIL AND
ISOLATED TORNADOES. SOME LOCALIZED FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SIGNIFICANT FALL COLD FRONT WILL SWEEP SOUTHWARD OVER THE AREA
THURSDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS ALONG THE
FRONT. THEN...POST FRONTAL OVERRUNNING RAINS WILL BEGIN SATURDAY
WITH ELEVATED SHOWERS AND THUNDERSTORMS INTO MONDAY. STORMS
DURING THIS PERIOD ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...SPOTTERS MAY BE NEEDED TODAY AND
TONIGHT.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:20 AM CDTSevere Thunderstorm WarningEWXTravis25 min
Oct 10, 8:22 AM CDTFlash Flood WarningEWXBlanco, Gillespie, Kerr113 min
Oct 10, 8:34 AM CDTFlash Flood WarningEWXTravis, Williamson3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.